Heavy Rain, Floyd
- When
- August 8, 6:55 PM CST to August 9, 12:50 AM CST
- Where
- Floyd County, 1.66 mi ESE of Charles City
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.670
In Charles City, 4.38 inches of rain fell.
Several rounds of thunderstorms with heavy rain moved across portions of northeast Iowa during the evening of August 8th into the early morning of the 9th. Radar estimates indicated that 4 to 6 inches of rain fell across southeast Floyd County into southwest Chickasaw County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of thunderstorms with heavy rain moved across portions of northeast Iowa during the evening of August 8th into the early morning of the 9th. Radar estimates indicated that 4 to 6 inches of rain fell across southeast Floyd County into southwest Chickasaw County. Numerous streets and roads were flooded, with some impassable, near and in Charles City (Floyd County) and New Hampton (Chickasaw County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 6:06 PM CST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
706 PM CDT Sun Aug 8 2021
.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Aug 8 2021
Currently watching a couple of short wave troughs working across
the region this afternoon. The first was swinging northeast out of
eastern Iowa with the second coming in from southwest Minnesota. A
band of showers and a few storms have developed out ahead of the
first short wave trough and this should continue to gradually
increase through the afternoon into the early evening. MLCAPE pool
was building out over eastern Wisconsin and extending back through
the Interstate 94 corridor where the RAP suggests this could get
to around 1500 J/kg. Shear remains pretty weak, only around 20
knots effective as of now with the RAP suggesting this could get
up to around 25 knots in the 0-3 km layer. This will likely be
enough to support a few strong storms over portions of Wisconsin.
If the shear upticks slightly, a couple severe storms could be
possible with some wind and hail possible. Some increase in the
0-1 km shear noted by early evening but this may not be phased
with the convective activity and could occur behind the main area
of convection.
The second wave looks to move across the area this evening and
overnight as the main upper level works its way slowly
east/northeast across the region. This wave looks like it should
have about 500 J/kg of MLCAPE to work with, mainly across
northeast Iowa, along with maybe 30 or so knots of 0-3 km shear.
Again, this should be sufficient to produce some additional
showers and storms this evening and overnight for spots along and
south of Interstate 90. Again, maybe enough there to support a
stronger storm or two.
Some of this overnight activity could still be lingering over
portions of southwest into central Wisconsin Monday morning but it
will be on its way out with a short lived drying trend expected to
spread over the area Monday afternoon and night.
.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Aug 8 2021
Our next source of energy originates in a closed upper- level low
barreling east across the Northern Plains on Tuesday. As it
returns to it's parent shortwave trough over Manitoba in the
afternoon, the equatorward entrance region of it's downstream jet
maxima passes over our forecast area providing a favorable region
for ascent. With this current track of the upper-level forcing, an
accompanying warm front is expected to track through WI during
the day on Tuesday bringing mid 70 dewpoints with it. Besides heat
indices into the upper 90s, this warm/humid air mass will provide
ample instability with SBCAPE/MLCAPE values >3500 J/kg. While
maximum 0-6km shear values of >50kts continue to remain post
cold frontal, 0-3km shear values >45kts persevere in the warm
sector. Therefore, severe storms are possible with damaging winds
and large hail as the primary hazards. The SPC day 3 categorical
outlook has a slight risk for most of our WI counties with
marginal for our counties in IA and MN.
After Tuesday the pattern becomes less active with the longwave
upper level trough axis eventually scooting across the Great Lakes
Thursday into Friday. Behind the longwave trough, northwest flow
aloft returns from a building Rocky Mountain ridge. Mid 60
dewpoints scoot with it, introducing milder temperatures later in
the week into the weekend. The next shortwave upper-level
disturbance appears later in the weekend, however currently
lacking on temporal and spatial resolution surrounding this
possibility.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Aug 8 2021
VFR ceilings will become MVFR/IFR this evening and overnight due
to showers and a few thunderstorms in the area this evening
followed by some fog and low clouds developing overnight. A storm
system remains overhead, thus prone to shower and thunderstorm
development. This system will eventually shift east of the TAF
sites Monday afternoon. Surface winds outside of shower and
t-storm activity will be light and variable.
&&
.HYDROLOGY...
Issued at 230 PM CDT Sun Aug 8 2021
Warm cloud depths remain in the 3.5-4 km range over Wisconsin this
afternoon with precipitable water amounts of 1.75 to 2 inches. The
ongoing convection looks to have very efficient rates approaching
2 inches an hour, but fortunately, it is very progressive limiting
the amount of rain over any one given location. Given that some
locations in western and central Wisconsin already have saturated
ground, will not make any changes to the ongoing flash flood watch
at this time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Monday for WIZ029-032>034-
041>044-053>055.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...JAR
AVIATION...Zapotocny
HYDROLOGY...04Hazardous Weather Outlook National Weather Service La Crosse WI 340 AM CDT Sun Aug 8 2021 IAZ008-009-018-019-029-030-MNZ086-094-WIZ017-061-091245- Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-Dodge-Mower- Taylor-Grant- 340 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...north central Wisconsin and southwest Wisconsin. .DAY ONE...Today and Tonight Periods of showers and storms will continue with torrential rainfall likely with any storms. A few storms could produce damaging winds and hail. Localized flooding is possible if repeated storms occur over the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are possible at times through Tuesday. Storms could become severe Tuesday afternoon and evening with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Any severe weather or flooding reports would be appreciated today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-MNZ079-087-088-095-096-WIZ029-032>034-041>044-053>055- 091245- Winneshiek-Allamakee-Wabasha-Olmsted-Winona-Fillmore-Houston- Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland- 340 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through this evening. Periods of showers and storms will continue with torrential rainfall likely with any storms. A few storms may produce strong winds and hail. Flooding could develop quickly where repeated storms occur, especially those areas where heavier rain has already fallen this weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are possible at times through Tuesday. Storms could become severe Tuesday afternoon and evening with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Any severe weather or flooding reports would be appreciated today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT Sun Aug 8 2021
WIZ034-042>044-082045-
Juneau WI-Jackson WI-Adams WI-Monroe WI-
227 PM CDT Sun Aug 8 2021
...Strong thunderstorms will impact parts of western and central
Wisconsin through mid Afternoon...
At 224 PM CDT, Doppler radar was tracking strong storms from south
central Wisconsin up through the Black River Falls area.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, southwestern and west central Wisconsin.
&&
LAT...LON 4364 9031 4373 9031 4373 9091 4407 9091
4407 9115 4460 9116 4460 9092 4451 9092
4442 9080 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 1924Z 240DEG 49KT 4400 9054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SheaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 8 E FRIENDSHIP 43.97N 89.66W
08/08/2021 ADAMS WI LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN
&&
SHEAThe La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
In Charles City, 4.38 inches of rain fell.
North of Nashua, 8.92 inches of rain fell.
Runoff from heavy rains causes several streets in Charles City to become flooded. Some of the streets were impassable.
Runoff from heavy rain caused street flooding to occur in New Hampton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978982, 978979, 978973, 978975.